Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 194, NWS Springfield, MO

July 26, 19985 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 26, 1998, 3:58 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1998, 3:58 PM CDT (20:58 UTC)
Expired
Jul 26, 1998, 10:05 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 262059
FFWSGF
MOC015-029-125-131-141-161-169-270250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI
  
* UNTIL 1005 PM CDT

* AT 400 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING FROM NEAR WARSAW
  IN BENTON COUNTY EXTENDING TO THE EAST SOUTHEAST ACROSS THE LAKE OF
  THE OZARKS TO AROUND ROLLA.  THESE STORMS WERE MOVING EAST SOUTHEAST
  AT 25 MPH.

* VERY HEAVY RAINFALL HAS DIMINISHED SINCE EARLIER THIS
  AFTERNOON... HOWEVER RUNOFF WILL CONTINUE THROUGH THE EVENING FROM
  THE 5 TO 10 INCHES RAINFALL TOTALS THAT FELL FROM VERSAILLES TO
  NEAR ROLLA. RAINFALL AMOUNTS FROM AROUND NOON HAVE BEEN AVERAGING
  BETWEEN ONE TENTH AND ONE HALF INCH. SECONDARY ROADS ALONG WITH LOW
  WATER CROSSINGS WILL STILL BE A PROBLEM THROUGH THE EVENING... SO
  DRIVE WITH EXTRA CARE.

IN ADDITION TO THE FLOODED ROADWAYS... CREEKS... STREAMS... AND THEIR
TRIBUTARIES OF THE GASCONADE... BIG PINEY... AND OSAGE RIVERS WILL
CONTINUE TO BE BANK FULL THROUGH THE EVENING. THE FRONTAL SYSTEM
CREATING THE FLOODING PROBLEMS WILL ONLY MOVE SLIGHTY SOUTH TONIGHT...
FOCUSING ADDITIONAL HEAVY RAIN FROM NEVADA TO WEST PLAINS AND POINTS
NORTH. THE HEAVY RAIN WILL FLOW INTO ALREADY OVERFLOWING RIVER BASINS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

TAGGART/DUSTY&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT SUN JUL 26 1998

...ANOTHER TWO DAYS OF HEAVY RAIN...FLASH FLOOD WATCH TONIGHT AND
MONDAY MORNING...

UPPER AIR ANALYSIS HAS FRONTAL BOUNDARY STILL OVER SOUTHWEST MISSOURI
WITH FEEDING JET AT 20 TO 30KTS FROM SOUTHWEST. SURFACE MOISTURE
KEEPS FEEDING FROM THE SOUTHEAST WITH HIGH DEWPOINTS FROM THE GULF
THRU THE OZARKS. LOW PRESSURE OVER OK PANHANDLE STACKS ALMOST
VERTICAL AND WITH PRACTICALLY AN OMEGA BLOCK OVER THE ROCKIES SHOULD
NOT BE MUCH MOVEMENT.

ALTHOUGH THE ETA PUSHES THE HEAVY RAIN FURTHER SOUTH AND FORECASTS
HIGHER AMOUNTS ALL MODELS CENTER THE CONTINUATION OF SOAKING RAINS
OVER SOUTHWEST MISSOURI FOR THE NEXT 48 HR. SCENARIO REMAINS THE SAME
WITH NIGHT TIME MCS IN KANSAS BECOMING FLOODING RAIN IN MISSOURI BY
MORNING. CHOSE THE ETA MODEL AS IT HAS PLAYED THE PLACEMENT AND
RAINFALL AMOUNTS WELL FOR THE LAST THREE DAYS. THIS INDICATES THAT
THE HEAVIEST RAIN WILL EXTEND FROM JLN TO SGF TO UNO ON MONDAY EARLY.

HEAVY RAIN ON FRI IN SOUTHWEST MO AND SURFACE STILL VERY WET WILL
NEED FLASH FLOOD WATCH FOR ALL OF CWA. LETS NOT GET TOO FANCY AS THE
HEAVY RAIN WILL FLOOD EVEN IN AREAS THAT ARE DRY AND THE TERRAIN IN
THE CWA IS FLASHY ANYWAY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES):

JLN/SE KS...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.
HEAVY RAIN POSSIBLE. LOWS IN THE LOWER 70S. SOUTHERLY WIND 5 TO 10
MPH.

SGF/UNO...MOSTLY CLOUDY WITH SHOWERS...THUNDERSTORMS AND HEAVY RAIN
LIKELY...MAINLY AFTER MIDNIGHT. LOWS AROUND 70. SOUTHERLY WIND AT 5
TO 10 MPH.

VIH/AIZ...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS
LIKELY...MAINLY AFTER MIDNIGHT. LOWS IN THE MID TO UPPER 60S.
SOUTHEAST WIND 5 TO 10 MPH.

CCF

SGF RE 071/078 069/086 072 22736
JLN RE 072/088 071/090 074 22736

DUSTY

In the hours before

Special weather statement, Jul 26, 12:22 PM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...
BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...EXPECT ANOTHER ROUND OF HEAVY RAIN MONDAY MORNING...

A STRONG RIDGE HAS BUILT INTO THE ROCKIES. AS A CONSEQUENCE THERE
WILL NOT BE MUCH MOVEMENT TO THE STATIONARY FRONT THAT HAS BEEN
CAUSING THE HEAVY RAINFALL FOR THE LAST THREE DAYS. THE FRONT SHOULD
SLIP SLIGHTLY SOUTH...TO THE MISSOURI/ARKANSAS BORDER TODAY WITH THE
LATEST WAVE OF SHOWERS. THIS WILL SET THE STAGE FOR HEAVY RAIN IN THE
JOPLIN... SPRINGFIELD AND WEST PLAINS AREAS AFTER MIDNIGHT TONIGHT
INTO MONDAY MORNING.

THIS AREA HAS HAD LITTLE RAIN THE PAST 24 HOURS BUT THE GROUND IS
STILL WET ENOUGH THAT HEAVY RAIN WILL PRODUCE SIGNIFICANT RUN OFF.
ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY
Special weather statement, Jul 26, 1:00 PM CDT, 2 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...
BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...EXPECT ANOTHER ROUND OF HEAVY RAIN MONDAY MORNING...

A STRONG RIDGE HAS BUILT INTO THE ROCKIES. AS A CONSEQUENCE THERE
WILL NOT BE MUCH MOVEMENT TO THE STATIONARY FRONT THAT HAS BEEN
CAUSING THE HEAVY RAINFALL FOR THE LAST THREE DAYS. THE FRONT SHOULD
SLIP SLIGHTLY SOUTH...TO THE MISSOURI/ARKANSAS BORDER TODAY WITH THE
LATEST WAVE OF SHOWERS. THIS WILL SET THE STAGE FOR HEAVY RAIN IN THE
JOPLIN... SPRINGFIELD AND WEST PLAINS AREAS AFTER MIDNIGHT TONIGHT
INTO MONDAY MORNING.

THIS AREA HAS HAD LITTLE RAIN THE PAST 24 HOURS BUT THE GROUND IS
STILL WET ENOUGH THAT HEAVY RAIN WILL PRODUCE SIGNIFICANT RUN OFF.
ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY
Special weather statement, Jul 26, 3:15 PM CDT, 43 minutes before
MOZ055>058-069>071-083-262300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            MARIES
MILLER            MORGAN            PHELPS            PULASKI

INCLUDING THE TOWNS OF...

ROLLA             CAMDENTON         FORT LEONARD WOOD
WARSAW            VERSAILLES        TUSCUMBIA

A FLASH FLOOD WARNING CONTINUES UNTIL 4 PM FOR THE FOLLOWING
COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI... BENTON...
CAMDEN... PULASKI... MARIES... MILLER... MORGAN AND PHELPS.

AT 3 PM... RAINFALL CONTINUES OVER PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI... HOWEVER RAINFALL AMOUNTS SINCE NOON HAVE BEEN
RANGING BETWEEN A TENTH AND A QUARTER INCH. ISOLATED LOCATION MAY
HAVE PICK UP AN INCH... BUT IT WAS NOT THE NORM.

EVEN THOUGH RAINFALL HAS DIMINISHED CONSIDERABLE DURING THE
AFTERNOON... AND AREA CREEKS... STREAMS AND LOCAL RIVERS HAVE
RECEDED... LOCAL ROADS ARE STILL CLOSED ALONG WITH WATER STILL
FLOWING OVER MANY SECONDARY AND LOW WATER CROSSINGS. AT 4 PM...
THE FLASH FLOOD WARNINGS WILL BE REISSUED FOR THE SAME COUNTIES
UNTIL THE THREAT OF FLOODING HAS PASSED.

AT 3 PM... HERE ARE SOME LOCAL CONDITIONS ABOUT THE FLOODING.

IN MORGAN COUNTY... THE AREA THAT WAS FLOODED AROUND GRAVOIS MILLS
IS BACK TO NORMAL AND THE PEOPLE WILL BE ALLOWED BACK INTO THE
MOBILE HOME PARK.

IN MILLER COUNTY... HIGHWAY 17 ALONG THE BRUSHY CREEK STILL CLOSED.

IN DENT COUNTY... HIGHWAY FF CLOSED BETWEEN HIGHWAY 72 AND 68.

IN ADDITION TO THE FLOODED ROADS...MANY RIVERS AND ITS TRIBUTARIES
WILL REMAIN BANK FULL OR MORE.

ATTENTION: ALL MEDIA PLEASE EMPHASIZE THE DANGER OF THIS SITUATION.
WITH THE POTENTIAL FOR FURTHER HEAVY RAINFALL TONIGHT...CAUSING
RAPIDLY RISING RIVERS AND THEIR TRIBUTARIES IN CENTRAL MISSOURI ARE
CAUSING VERY DANGEROUS FLOODING PROB6LEMS. ADDITIONAL FLASH FLOODING
MAY OCCUR ON SMALLER STREAMS AND CREEKS THROUGHOUT CENTRAL AND
SOUTHERN MISSOURI OVERNIGHT.

TAGGART
Special weather statement, Jul 26, 3:15 PM CDT, 43 minutes before
MOZ055>058-069>071-083-262300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            MARIES
MILLER            MORGAN            PHELPS            PULASKI

INCLUDING THE TOWNS OF...

ROLLA             CAMDENTON         FORT LEONARD WOOD
WARSAW            VERSAILLES        TUSCUMBIA

A FLASH FLOOD WARNING CONTINUES UNTIL 4 PM FOR THE FOLLOWING
COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI... BENTON...
CAMDEN... PULASKI... MARIES... MILLER... MORGAN AND PHELPS.

AT 3 PM... RAINFALL CONTINUES OVER PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI... HOWEVER RAINFALL AMOUNTS SINCE NOON HAVE BEEN
RANGING BETWEEN A TENTH AND A QUARTER INCH. ISOLATED LOCATION MAY
HAVE PICK UP AN INCH... BUT IT WAS NOT THE NORM.

EVEN THOUGH RAINFALL HAS DIMINISHED CONSIDERABLE DURING THE
AFTERNOON... AND AREA CREEKS... STREAMS AND LOCAL RIVERS HAVE
RECEDED... LOCAL ROADS ARE STILL CLOSED ALONG WITH WATER STILL
FLOWING OVER MANY SECONDARY AND LOW WATER CROSSINGS. AT 4 PM...
THE FLASH FLOOD WARNINGS WILL BE REISSUED FOR THE SAME COUNTIES
UNTIL THE THREAT OF FLOODING HAS PASSED.

AT 3 PM... HERE ARE SOME LOCAL CONDITIONS ABOUT THE FLOODING.

IN MORGAN COUNTY... THE AREA THAT WAS FLOODED AROUND GRAVOIS MILLS
IS BACK TO NORMAL AND THE PEOPLE WILL BE ALLOWED BACK INTO THE
MOBILE HOME PARK.

IN MILLER COUNTY... HIGHWAY 17 ALONG THE BRUSHY CREEK STILL CLOSED.

IN DENT COUNTY... HIGHWAY FF CLOSED BETWEEN HIGHWAY 72 AND 68.

IN ADDITION TO THE FLOODED ROADS...MANY RIVERS AND ITS TRIBUTARIES
WILL REMAIN BANK FULL OR MORE.

ATTENTION: ALL MEDIA PLEASE EMPHASIZE THE DANGER OF THIS SITUATION.
WITH THE POTENTIAL FOR FURTHER HEAVY RAINFALL TONIGHT...CAUSING
RAPIDLY RISING RIVERS AND THEIR TRIBUTARIES IN CENTRAL MISSOURI ARE
CAUSING VERY DANGEROUS FLOODING PROB6LEMS. ADDITIONAL FLASH FLOODING
MAY OCCUR ON SMALLER STREAMS AND CREEKS THROUGHOUT CENTRAL AND
SOUTHERN MISSOURI OVERNIGHT.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:51 AM CDTFlash Flood WarningSGFCamden, Morgan6 hr
Jul 26, 4:29 AM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jul 26, 4:29 AM CDTFlash Flood WarningSGFPhelps6 hr
Jul 26, 7:31 AM CDTFlash Flood WarningSGFBenton2 hr
Jul 26, 8:17 AM CDTFlash Flood WarningSGFDent4 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFDent, Maries, Phelps6 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFCamden, Miller, Morgan6 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 26, 3:58 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.